About this blog

Accutane Journal 2009

Entries in this blog

Claire23

I went for my derm appointment today and she is keeping me on the 90 mg daily and plans to keep me on the accutane through the end of June which will make six months. Things are a lot better than last month. I think the accutane has helped my acne a great deal, it just hasn't been the miracle drug for me that i have seen it be for others. I hate all of the red marks that acne leaves behind even if the skin is smooth it still takes a long time for the red marks to fade. There has definetly been enough improvement in my acne for me to want to continue to take it, and given the chance to start over again, I still would take the drug. The nurse suggested I try to get the actual brand name accutane instead of the generic, she said the last two or three of their accutane patients feel like they have seen a bigger difference with it, if my pharmacy will fill it i'm willing to try anything. Currently they are filling the generic Claravis for me which I think I like better than the Sotret generic, I feel like I see a little bit more of a difference but thats hard to say because my dose was increased. The last time my pharmacy filled the Claravis I was taking 20 mg.

Side Effects: My back pain isn't as bad, but my skin is really dry, especially my arms. My lips are peeling and cracking at the corners of my mouth. I bought some aquaphor which is a little to goopy to use all day but I put it on at night before I go to bed and it really helps.

Claire23

Sooo...my acne has improved some since the last month. I just wish the acne bumps I have would go away, i'm not really getting new acne. My dermatologist bumped me up to 90 mg daily, no new side effects really, it seemed like my skin was getting used to the accutane - but now on the 90 my arms are drying out again and my lips are cracking. I have gotten some comments at work that my skin is looking better, which is nice. Still have the joint pain in my spine, ankles, and knees - it is bearable though, i still go running. My dermatologist keeps saying that by the end of this month I will be so impressed but its hard to believe her when she says that every month.

Claire23

So I went for my next derm appointment, this is the end of my second month. I'm staying on the 80 mg daily. I was disappointed because I feel like I haven't seen that much improvement in my acne. The first part of the second month I was excited because I wasn't getting any new white heads, but the second part of the month (especially the last week) I got five all in one week. My doctor said she was not surprised and i'm where she thought I would be. So really my third month would be my actual second month on the desired dose. The goal with accutane is to get the patient up to 1 mg/kg of their body weight, mine was 80mg. However, to reduce flare ups the first month I was on 20 mg for two weeks, then 40 mg for two weeks, and then 40 alternating with 80 for the next week, and then finally 80mg. My dermatologist said by my next appointment I would be seeing some improvement and the appointment after that I would be really impressed. I hope so...

Side effects: Not only are my lips and face really dry, but my arms are dry too -now its to the point that without lotion on my arms my skin is really flakey. Also my skin is so dry that my hands kind of have an allergic reaction to the alcohol hand rub at work (right below my thumbs/above my wrists my hands broke out in a rash). The back pain and joint stiffness is still an issue, my dermatologist wasn't too concerned, but she made a note about it and said she wanted to ask the other dermatologists in her practice if they have patients reporting the same issue.

Conclusion: The side effects are tolerable, I still want to continue the accutane treatment. I would feel like everything was so worth it if I was seeing more results. Hopefully next month will be a different story.

Claire23

February 2009

I went back to my dermatologist for my first monthly follow up. All of my bloodwork came back good. My new dose is for the first week to alternate 40mg and 80mg to see if my acne will flair. And then for the following three weeks to be on 80mg daily. I am still in that first week and haven't really noticed any improvement in my acne but no flairing either, so I hopefully will be able to handle the 80mg. My dermatologist said she didn't think I would be able to really start seeing a difference until I was up to 80mg. The generic that my pharmacy stocks this strength in is called Sotret.

Side effects: My skin is drying out- my arms and hands are pretty dry, but lotion helps, lips are dry but not really peeling. I think i'm going to stop using my AcneFree face wash because my skin is just to dry for it and start using Purpose, an over the counter that my Dermatologist recommended that is very gentle. My hair used to be really oily and I would have to wash it every night. Now if I blow dry it after my shower it will last like three days without looking oily or dirty. Although I think i'm going to switch to a moisturizing shampoo. I do wear contacts and have been able to continue wearing them, and my eyes don't seem as dry as they were in January- maybe my body is getting used to it. I noticed my back hurts more, something that I will definitely mention at my next appointment. Although it has not really interfered with my life. I am an RN on a cardiac surgical floor and all my patients are either obese or old and so I'm constantly pulling on them, helping them move, walk, etc. and it has not kept me from doing that.

Will update at the end of this month and hopefully my acne will be improved.

Claire23

January 2009

I started accutane this January on 20mg of the generic called Clarivis (not sure of the spelling) for two weeks. Then went up to 40 mg for the second two weeks.

It took about five days of taking the accutane for me to notice that my acne was getting worse (which the dermatologist had warned me about). Over January I noticed about 5-6 new nodular pimples appear. They weren't white heads just red, larger and deeper, I could still cover them up with concealor partially. I use Dermablend concealor and foundation you can get it at Ulta or Sephora its more expensive, but the only I thing I have found to really help provide coverage. On accutane it takes your body longer to heal so these new nodular pimples took like three weeks to heal and one is still healing (this would be the fifth week now).

Side Effects: My lips were drying and peeled a little bit, I use Burt's Bees chapstick and that really helps. Which I can defintely live with.

Claire23

I'm 23 years old and have been dealing with severe acne for the last five years, surpisingly I was not really affected by it in high school. It just hit me like a ton of bricks in college. I have tried everything and I mean everything and nothing was helping. Below is a laundry list of what I have tried in the past:

-Numerous over the counter products from drug store stuff to ProActive and Murad - didn't work.

-I've tried prescription products such as clindimycin topical ointment and benzoyl peroxide topical ointments which my skin was too sensitive for.

-Prescription tetracycline - didn't work

-Prescription doxycline - didn't work

-Retin-A - skin was too sensitive

-Differin - skin was too sensitive

Sooo.. during the fall of 2008 my acne got particularly worse, I mean it was so sore that I had to sleep a particular way on my pillow. I approached my dermatologist about accutane. She agreed, but said first I needed a 3 month course of minocycline otherwise my acne would flare very badly when I started the accutane. I completed the 3 month course of minocyline during October, November, and December of 2008. I noticed some improvement in my acne and it didn't hurt to sleep on my pillow anymore, but I was defintely not cured. I experienced no side effects from the minocycline. I use AcneFree face wash (a generic of proactiv) but only the facewash, my face is too sensitive to all of that benzoyl peroxide to use all three steps. AcneFree was not recommended by my Dermatologist I just chose it because it helps to some degree.

The Acne.org Regimen
The Acne.org Regimen
Product & Treatment
Reviews
Support Forums